BUTLER TOWNSHIP, Ohio (WDTN) – Another local police department is now carrying the opioid antidote Narcan, not just for people, but for their K-9 officers as well.
In recent weeks, 2 ohio law enforcement officers accidentally overdosed on fentanyl. Both were revived after being given Narcan. The same happened to 3 K-9 officers in Florida. This week, Butler Township Police Officer and K-9 handler Amy Harlow decided to take steps to make sure her four-legged partner is safe.
Four-year-old Zorro has been an important member of the Butler Township Police Department for last two years, working with K-9 handler Officer Amy Harlow.
“He lives with me,” Officer Harlow said. “He goes home with me. He sleeps with me so we are constantly together.”
A special bond that together they’re able to sniff out drugs like, marijuana, cocaine, ecstasy, meth and fentanyl–one of the most potent and most dangerous drugs on our streets today.
Any direct contact Zorro has with fentanyl can cause him to have an overdose.
“We are prone to getting into it, but he is more prone,” Officer Harlow said. “He’s got his nose in everything. He’s sniffing cars things like that so we want to make sure he’s safe too.”
That’s why Officer Harlow had Zorro’s veterinarian prescribe him a special dose of the opioid reversal drug naloxone, otherwise known as Narcan. Officer Harlow says she takes it with her everywhere and hopes she never has to use it.
“When they are looking for drugs they are looking for their reward so they are trained to go to the source,” Officer Harlow said. “They are trying to pinpoint where the drug is coming from. I take precautions to make sure the doors are shut. I don’t want him getting into a vehicle because I don’t want his nose getting to the drugs especially how things are now.”
Last December, 10-month-old Diesel accidentally overdosed on some of his owner’s heroin. Both of his owners were arrested and later charged. Diesel recovered and was later adopted.
Officer Harlow says protecting her K-9 from an overdose never crossed her mind until just recently after hearing reports of other dogs overdosing.
“I hope that we are getting to a point where people are realizing the consequences of heroin and cocaine and that every drug right now,” Officer Harlow said. “On the street is getting mixed with fentanyl because something has to got to change.”